Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 16, NWS San Diego, CA

November 19, 2016Orange County, San Diego County, California

NWS San Diego, CA issued this high surf advisory at Nov 19, 2016, 5:21 PM PST for Orange County, San Diego County, California. It took effect at Nov 20, 2016, 8:00 AM PST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2016, 5:21 PM PST (01:21 UTC)
In effect from
Nov 20, 2016, 8:00 AM PST
Expired
Nov 21, 2016, 6:00 PM PST
In force
34 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2016-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2016-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3096 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WHUS46 KSGX 200121
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
521 PM PST SAT NOV 19 2016

...HIGH SURF ADVISORY SUNDAY AND MONDAY...

.A LONG-PERIOD NORTHWEST SWELL WILL BE BUILDING INTO THE COASTAL
WATERS SUNDAY MORNING...PEAKING SUNDAY NIGHT...AND DECREASE LATE
MONDAY. HIGH SURF CONDITIONS WILL DEVELOP ALONG WEST FACING
BEACHES...ALONG WITH STRONG RIP CURRENTS AND DANGEROUS SWIMMING
CONDITIONS.

CAZ043-552-201200-
/O.CAN.KSGX.BH.S.0034.161120T1400Z-161122T0000Z/
/O.NEW.KSGX.SU.Y.0016.161120T1600Z-161122T0200Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
521 PM PST SAT NOV 19 2016

...HIGH SURF ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 6 PM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 8 AM SUNDAY TO 6 PM PST
MONDAY. 

* WAVES AND SURF...5 TO 8 FEET WITH LOCALLY HIGHER SETS... 
  HIGHEST IN SAN DIEGO COUNTY. 

* TIMING...SURF BUILDING SUNDAY MORNING...PEAKING LATE SUNDAY
  THROUGH MONDAY MORNING....DECREASING MONDAY EVENING.

* IMPACTS...HIGH SURF AND STRONG RIP CURRENTS CREATING DANGEROUS 
  SWIMMING CONDITIONS. WAVES OVERTOPPING JETTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. 

&&

$$

JAD
HTTP://WWW.WEATHER.GOV/SANDIEGO
6 follow-up statements
504 
WHUS46 KSGX 201326
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
526 AM PST SUN NOV 20 2016

...HIGH SURF ADVISORY TODAY AND MONDAY...

.A LONG-PERIOD WEST-NORTHWEST SWELL WILL CONTINUE TO BUILD THIS
MORNING...PEAKING TONIGHT...AND DECREASING LATE MONDAY. HIGH
SURF...STRONG RIP CURRENT...AND DANGEROUS SWIMMING CONDITIONS WILL
DEVELOP LATE THIS MORNING AND CONTINUE THROUGH MONDAY.

CAZ043-552-202200-
/O.CON.KSGX.SU.Y.0016.161120T1600Z-161122T0200Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
526 AM PST SUN NOV 20 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST MONDAY...

* WAVES AND SURF...5 TO 8 FEET WITH LOCALLY HIGHER SETS... 
  HIGHEST IN SOUTHERN SAN DIEGO COUNTY. 

* TIMING...SURF BUILDING THIS MORNING...PEAKING LATE TODAY
  THROUGH MONDAY MORNING....DECREASING MONDAY EVENING.

* IMPACTS...HIGH SURF AND STRONG RIP CURRENTS CREATING DANGEROUS 
  SWIMMING CONDITIONS. WAVES OVERTOPPING JETTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

SS

HTTP://WWW.WEATHER.GOV/SANDIEGO
265 
WHUS46 KSGX 202152
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
152 PM PST SUN NOV 20 2016

...HIGH SURF ADVISORY TODAY AND MONDAY...

.A LONG-PERIOD WEST-NORTHWEST SWELL WILL BRING HIGH SURF TO LOCAL
BEACHES THROUGH MONDAY EVENING. THE HIGH SURF AND STRONG RIP
CURRENTS WILL PRODUCE HAZARDOUS SWIMMING CONDITIONS.

CAZ043-552-210600-
/O.CON.KSGX.SU.Y.0016.000000T0000Z-161122T0200Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
152 PM PST SUN NOV 20 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST MONDAY...

* WAVES AND SURF...5 TO 8 FEET WITH LOCALLY HIGHER SETS ALONG
  NORTHWEST FACING BEACHES IN SOUTHERN SAN DIEGO COUNTY.

* TIMING...SURF PEAKING LATE TODAY THROUGH MONDAY
  MORNING....DECREASING MONDAY EVENING.

* IMPACTS...HIGH SURF AND STRONG RIP CURRENTS CREATING DANGEROUS
  SWIMMING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS.

&&

$$

ALBRIGHT
621 
WHUS46 KSGX 210408
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
808 PM PST SUN NOV 20 2016

...HIGH SURF ADVISORY THROUGH MONDAY...

.A LONG-PERIOD WEST-NORTHWEST SWELL WILL BRING HIGH SURF TO LOCAL
BEACHES THROUGH MONDAY EVENING. THE HIGH SURF AND STRONG RIP
CURRENTS WILL PRODUCE HAZARDOUS SWIMMING CONDITIONS.

CAZ043-552-211400-
/O.CON.KSGX.SU.Y.0016.000000T0000Z-161122T0200Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
808 PM PST SUN NOV 20 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST MONDAY...

* WAVES AND SURF...5 TO 8 FEET WITH LOCALLY HIGHER SETS ALONG 
  NORTHWEST FACING BEACHES IN SOUTHERN SAN DIEGO COUNTY. 

* TIMING...SURF PEAKING THROUGH MONDAY MORNING.... DECREASING
  MONDAY EVENING.

* IMPACTS...HIGH SURF AND STRONG RIP CURRENTS CREATING DANGEROUS 
  SWIMMING CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS.

&&

$$


HTTP://WWW.WEATHER.GOV/SANDIEGO
894 
WHUS46 KSGX 210920
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 AM PST MON NOV 21 2016

...HIGH SURF ADVISORY TODAY...

.A LONG-PERIOD SWELL FROM THE WEST-NORTHWEST WILL BRING HIGH SURF
TO LOCAL BEACHES THROUGH THIS EVENING. THE HIGH SURF AND STRONG
RIP CURRENTS WILL PRODUCE HAZARDOUS SWIMMING CONDITIONS.

CAZ043-552-211900-
/O.CON.KSGX.SU.Y.0016.000000T0000Z-161122T0200Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
120 AM PST MON NOV 21 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WAVES AND SURF...5 TO 8 FEET THIS MORNING...DECREASING TO 4 TO 6
  FEET BY EVENING. HIGHEST SURF IN SOUTHERN SAN DIEGO COUNTY.

* IMPACTS...HIGH SURF AND STRONG RIP CURRENTS WILL CREATE DANGEROUS
  SWIMMING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS.

&&

$$

MM
448 
WHUS46 KSGX 212019
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1219 PM PST MON NOV 21 2016

...HIGH SURF ADVISORY THROUGH THIS EVENING...

.A LARGE WEST-NORTHWEST SWELL WILL CONTINUE TO BRING HIGH SURF TO
LOCAL BEACHES THROUGH THIS EVENING. HIGH SURF AND STRONG RIP
CURRENTS WILL PRODUCE HAZARDOUS SWIMMING CONDITIONS.

CAZ043-552-220200-
/O.CON.KSGX.SU.Y.0016.000000T0000Z-161122T0200Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
1219 PM PST MON NOV 21 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WAVES AND SURF...3 TO 5 FEET WITH SETS OF 5 TO 8 FEET ALONG WEST
  NORTHWEST FACING BEACHES. HIGHEST SURF IN SOUTHERN SAN DIEGO
  COUNTY.

* IMPACTS...HIGH SURF AND STRONG RIP CURRENTS WILL CREATE 
  DANGEROUS SWIMMING CONDITIONS. 

* OUTLOOK...SURF WILL DECLINE RAPIDLY TONIGHT AND TUESDAY. A NEW
  SMALLER NORTHWEST SWELL WILL ARRIVE LATE WEDNESDAY INTO
  THURSDAY BRINGING 3 TO 5 FT SURF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS.

&&

$$

ALBRIGHT
798 
WHUS46 KSGX 220151
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
551 PM PST MON NOV 21 2016

CAZ043-552-220300-
/O.EXP.KSGX.SU.Y.0016.000000T0000Z-161122T0200Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
551 PM PST MON NOV 21 2016

...HIGH SURF ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

SURF WILL CONTINUE TO DIMINISH THIS EVENING AND THE HIGH SURF
ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM. 

$$

SS

HTTP://WWW.WEATHER.GOV/SANDIEGO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 19, 2:18 PM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 19, 2:18 PM PST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
218 PM PST Sat Nov 19 2016

.SYNOPSIS...
A trough of low pressure over the eastern Pacific will bring a
return of onshore flow with significant cooling spreading inland.
For late Sunday into Monday...that low pressure system will bring
stronger onshore flow with gusty strong southwest to west winds
in the mountains and deserts. It will also bring widespread rain
and high elevation snow along with a slight chance of
thunderstorms with the most widespread and significant
precipitation Sunday night. Dry and slowly warmer for Tuesday
through Thanksgiving under weak high pressure...then a little
cooler into next weekend as another trough of low pressure moves
inland into California.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Significant coverage of mid and high clouds spreading out across
SoCal; these clouds are well out ahead of a major trough
developing over the PacNW. Partly to mostly cloudy this evening
with some sprinkles or very light rain showers, best chance along
SW facing slopes. Have added sprinkles this evening along and west
of the mountains. Mid level moisture will decrease late tonight
and into Sunday morning before increasing again as the trough
approaches Sunday afternoon. Temperatures will remain on the mild
side during this time period due to the healthy onshore component
and cloud cover.

Major trough will become negatively oriented as it moves across
central and southern California Sunday night. This system looks to
be setup quite appropriately to bring healthy precip amounts to
our SW facing mountain slopes. Widespread precip from the coast
to the mountains with lighter precip possible in the deserts.
Gusty SW winds out ahead of the trough could pick up some blowing
dust and sand in the deserts Sunday afternoon and evening.

Snow levels should come down after midnight Sunday night to around
6000 feet and we should expect moderate snowfall above about 6500
to 7000 feet. Have issued a winter weather advisory for locations
above 7000 feet for Sunday night through 7 am Monday morning.
Since this is the first snow event of the season, our criteria is
a little more flexible. Amounts of 1 to 3 inches possible between
6000 to 7000 feet, and 4 to 8 inches possible above 7000 feet.

The upper level trough will move east of our region Monday
morning. A few showers will linger, especially over the mountains,
into Monday afternoon.

Weak transitory ridging Tuesday through Wednesday with a slight
warmup, then a series of weaker troughs may affect our region
Thursday through next weekend, although for for now it looks like
the majority of the actual weather with those systems will be
further north.

&&

.AVIATION...
1922000Z...Coast/Valleys...generally clear skies and unrestricted
visibilities through late afternoon. Some high elevation clouds,
above 12000ft, will start moving in after 191800Z. After 200200Z
expect stratus with bases near 500-1000 ft MSL and areas of vis 4
SM or less developing along the coast, reaching the coastal
airports after 200200Z and moving well inland to the west slopes
of the mountains overnight. Bases will rise to around 800-1200 ft
MSL overnight. Patchy fog is possible over higher coastal terrain
and on the coastal mesas by Sunday morning. Confidence in timing
and bases is low to moderate. During the day on Sunday ceilings
will break with partly cloudy skies with a mixed cloud heights
between 1200- 1800ft with some higher clouds above 10000ft.
Outlook overnight will be increasing chances of rain and ceilings
of 1000ft at coastal airports to 500ft further inland.

Mountains/deserts...Increasing clouds at/above 12000 ft MSL through
the day and unrestricted visibility through Sunday morning. Outlook
for Sunday evening and overnight lowering clouds and some showers
possible.

&&

.MARINE...
A trough moving through the region Sunday and Monday will produce
gusty northwest winds of 20-25 kt over the outer waters Sunday night
through Monday evening. An 8-9 ft long-period west-northwest swell
could result in combined seas locally reaching 10 feet in the outer
waters late Sunday into Monday.

&&

.BEACHES...
A west-northwest swell from 290 degrees peaking at 9 feet/15 seconds
will produce surf of 5-8 feet with locally higher sets and strong
rip currents Sunday and Monday. A Beach Hazards Statement is in
effect for Sunday morning through Monday afternoon. Swell and surf
will lower on Tuesday.

&&

.HYDROLOGY...
Dry weather will continue into tonight. There are small chances
for mainly light precipitation for tonight through Sunday
afternoon out ahead of the main trough and cold front. The period
of the most widespread and significant precipitation is expected
with the cold frontal passage Sunday evening through late Sunday
night. There is also a slight chance of thunderstorms with the
frontal passage. Moderate to briefly heavy rainfall is possible
with the frontal passage. This rainfall could exceed thresholds
sufficient for flash flooding and mud and debris flows in and near the
recent burn areas in the San Bernardino County Mountains...mainly
Sunday evening through late Sunday night. Scattered showers could
continue into Monday...decreasing from the northwest during the
afternoon and evening.

In addition to the threat of flash flooding near recent burn
scars, there will also be a potential for urbanized street flooding
under the heavier showers and thunderstorms Sunday night.

Forecast rainfall totals...

...Orange County...southwestern San Bernardino County...and
western Riverside County ranging from one half of one inch near
the coast to 1.5 to 2 inches in the mountains.

...San Diego County...around one half inch near the coast to
around one inch in the mountains...

...Deserts...around one quarter inch in the upper deserts and less
than one tenth inch in the lower deserts.

The snow level will lower to around 6000 feet late Sunday night
into Monday morning with 4 to 8 inches of snowfall possible...
mainly above 7000 feet. For elevations of 6000 to 7000 feet, 1 to
3 inches of snowfall will be possible.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
 encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 6 PM Sunday to 7 AM PST Monday for
     Riverside County Mountains-San Bernardino County Mountains.

     Flash Flood Watch from Sunday evening through late Sunday night
     for San Bernardino County Mountains.

     Beach Hazards Statement from Sunday morning through Monday
     afternoon for Orange County Coastal Areas-San Diego County
     Coastal Areas.

PZ...None.
&&

PUBLIC/Hydrology...Brotherton
AVIATION/MARINE/Beaches...Pierce

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 2:09 AM PSTSmall Craft AdvisorySGX43 hr
Nov 20, 3:10 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego41 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.